Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 138, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2012, 6:39 PM MDT for Corson County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2012, 6:39 PM MDT (00:39 UTC)
- Expired
- Jul 22, 2012, 7:17 PM MDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 137 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:46 PM MDT | HAIL 1 | 7 N Firesteel, SD | QUARTER HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 4:45 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 2797 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
075 WUUS53 KABR 230039 SVRABR SDC031-230130- /O.NEW.KABR.SV.W.0138.120723T0039Z-120723T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 639 PM MDT SUN JUL 22 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 730 PM MDT * AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF FIRESTEEL...OR 30 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH CENTRAL CORSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4561 10085 4548 10085 4548 10135 4561 10136 TIME...MOT...LOC 0040Z 277DEG 15KT 4553 10129 WIND...HAIL 60MPH 1.00IN $$ TDK
2 follow-up statements
423 WWUS53 KABR 230052 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 752 PM CDT SUN JUL 22 2012 SDC031-230130- /O.CON.KABR.SV.W.0138.000000T0000Z-120723T0130Z/ CORSON SD- 652 PM MDT SUN JUL 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL CORSON COUNTY UNTIL 730 PM MDT... AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF FIRESTEEL...OR 29 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 20 MPH. IN ADDITION...QUARTER SIZE HAIL WAS REPORTED 7 MILES NORTH OF FIRESTEEL AT 646 PM MDT. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN CORSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4560 10127 4560 10085 4548 10085 4548 10130 TIME...MOT...LOC 0051Z 273DEG 18KT 4552 10121 WIND...HAIL 60MPH 1.00IN $$ TDK
564 WWUS53 KABR 230117 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 817 PM CDT SUN JUL 22 2012 SDC031-230126- /O.CAN.KABR.SV.W.0138.000000T0000Z-120723T0130Z/ CORSON SD- 717 PM MDT SUN JUL 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT...MIDNIGHT MDT. LAT...LON 4560 10127 4560 10085 4548 10085 4548 10130 TIME...MOT...LOC 0116Z 273DEG 18KT 4551 10103 $$ DORN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:52 PM MDT, 47 minutes earlier.
Area forecast discussion, Jul 22, 5:52 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 652 PM CDT SUN JUL 22 2012 .UPDATE... SEVERE THUNDERSTORM WATCH NUMBER 503 WAS ISSUED SHORTLY BEFORE 6 PM CDT...AND IS IN EFFECT UNTIL 1 AM CDT. SINCE SHORTLY BEFORE 4 PM CDT...NUMEROUS STORMS HAVE DEVELOPED ALONG A SLOWLY SOUTHWARD-MOVING COLD FRONTAL BOUNDARY. SEVERAL STORMS IN NORTH DAKOTA AND SOUTH DAKOTA HAVE PRODUCED SEVERE WEATHER. DEEP-LAYER SHEER AROUND 25 TO 30 KNOTS COMBINED WITH MODERATELY STRONG INSTABILITY WILL LIKELY RESULT IN A FEW STORMS BECOMING SEVERE THIS EVENING. HAVE ALREADY HAD A COUPLE OF STORMS PRODUCE HALF-DOLLAR OR LARGER HAIL THIS AFTERNOON OVER THIS CWA. UPDATED GRIDS/ZONES AND WCN ARE OUT. SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 00Z TAFS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT A COUPLE AREAS OF FOCUS FOR TNT. FIRST A WEAK BOUNDARY IS DROPPING SOUTH INTO THE NORTHERN CWA LATE THIS AFTERNOON. PER SPC MESO PAGE THERE IS STILL SOME MLCIN LEFT BUT SUSPECT THAT WILL CONTINUE TO ERODE THROUGH EARLY EVENING AS DIABATIC HEATING CONTINUES. LATEST HI RES MODELS HINT THAT A STORM OR TWO MAY FIRE ALONG THIS BOUNDARY THROUGH EARLY EVENING. DEEP LAYER SHEAR IS SUFFICIENT TO SUPPORT STORMS BUT LL SHEAR IS VERY WEAK OUTSIDE THE FRONTAL BOUNDARY. WITH MLCAPE MORE THAN 2K JOULES REGION WIDE...COULD DEFINITELY SEE A COUPLE STORMS AND PERHAPS EVEN SHORT LIVED SVR....WITH MOST OF THAT ACTIVITY WANING AFTER HEATING CEASES. ANOTHER BOUNDARY IS VERY EVIDENT ACROSS SOUTHERN SOUTH DAKOTA PER RECENT SAT PIX. THIS AREA HOWEVER IS UNDER VERY WARM TEMPERATURES ALOFT THUS MAKING IT HARD FOR CONVECTION TO GET GOING. MOST OF THIS AREA MAY HAVE TO WAIT FOR THE DIURNAL LLJ TO KICK IN BEFORE THERE IS ENOUGH LIFT TO GENERATE ELEVATED CONVECTION. AND LASTLY FOR TNT IT APPEARS A MID LEVEL WAVE WILL MOVE OUT INTO THE NORTHERN HIGH PLAINS WITH A GRADUAL EXPANSION OF SHOWERS/STORMS WEST RIVER LATE TNT. THAT ACTIVITY IS FORECAST TO SPREAD ACROSS MAINLY NORTHERN SOUTH DAKOTA DURING THE DAY ON MONDAY. DEPENDING UPON HOW THAT SCENARIO ACTUALLY PLAYS OUT...DAY TIME HIGHS COULD BE REALLY AFFECTED DUE TO CLOUDS AND POSSIBLE PCPN. FOR NOW DIDNT STRAY TOO FAR FROM COOLEST GUIDANCE NUMBERS. FOR MONDAY NIGHT EXPECT MOST OF THE ACTIVITY TO BE OVER EAST CENTRAL/SOUTHEASTERN SD EAST INTO MN WHERE THE NOCTURNAL LLJ WILL BE FOCUSED. AFTER LOOKING AT CORFIDI VECTORS AND PWATS...WOULD NOT BE SURPRISED IF SOME HEFTY RAINFALLS OCCUR OVER THIS GENERAL VICINITY. SOMETHING FOR LATER SHIFTS TO TAKE A LOOK AT. FOR LATE TUESDAY INTO TUESDAY NIGHT EXPECT MORE COVERAGE OF STORMS WITH STRONGER LOOKING WAVE COMING THROUGH THE RIDGE AND CRASHING MID LEVEL HEIGHTS SIGNIFICANTLY. THERE SHOULD BE ENOUGH DEEP LAYER SHEAR AND INSTABILITY TO SUPPORT SVR STORMS...PARTICULARLY TUESDAY EVENING OVER THE NORTHEAST CWA. .LONG TERM...WEDNESDAY THROUGH SATURDAY MODELS AGREE PRETTY WELL WITH THE EVOLUTION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE CONUS. THE PERIOD BEGINS WITH AN UPPER LEVEL CLOSED LOW OVER SOUTHERN SASKATCHEWAN. THIS UPPER LEVEL LOW AND SURFACE FRONTAL BOUNDARY WILL BE RESPONSIBLE FOR SHOWERS AND THUNDERSTORMS FOR THE NORTHERN PLAINS WEDNESDAY THROUGH THURSDAY. BEYOND THURSDAY MODELS ARE SUGGESTING DRY CONDITIONS WILL DEVELOP ACROSS A LARGE PORTION OF THE REGION AS AN UPPER LEVEL RIDGE BEGINS TO BUILD. WITH A RELATIVELY GOOD SIGNAL FOR WARMER THEN AVERAGE TEMPERATURES THROUGH THE WEEKEND...HAVE DECIDE TO NUDGE HIGHS UP A DEGREE OR SO OVER ALLBLEND. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED...OUTSIDE OF THUNDERSTORMS...AT ALL TERMINALS THROUGH MONDAY EVENING. A COLD FRONT IS SLOWLY SAGGING SOUTH AND EAST INTO THE FORECAST AREA...AND IS GENERATING SCATTERED SHOWERS AND THUNDERSTORMS. ONE CLUSTER OF STORMS HAS ALREADY MOVED THROUGH THE KMBG TERMINAL...WITH ADDITIONAL CONVECTION DEVELOPING WEST OF THAT TERMINAL. MAY NEED TO RE-INSERT CONVECTION MENTION THERE EARLY THIS EVENING. THROUGHOUT THE MID TO LATE EVENING HOURS...ADDITIONAL SHOWERS AND THUNDERSTORMS COULD DEVELOP AND MOVE OVER THE KABR AND KATY TERMINALS...AND WILL AMEND AS NEEDED THERE. LASTLY...AFTER 06Z TONIGHT...A NEW ROUND OF SHOWERS AND THUNDERSTORMS COULD BEGIN DEVELOPING ACROSS NERN WYOMING INTO WESTERN SOUTH DAKOTA...POTENTIALLY IMPACTING THE KPIR AND KMBG TERMINAL MONDAY MORNING...MAINLY AT OR AFTER 12Z. LIGHT AND VARIABLE WINDS ARE EXPECTED OVER THE NEXT 24 HOURS AS WELL. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...TDK LONG TERM...SD AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 3:41 AM MDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 441 AM CDT SUN JUL 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 441 AM CDT SUN JUL 22 2012 /341 AM MDT SUN JUL 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE NORTH AND SOUTH DAKOTA BORDER. AN ISOLATED HAIL AND WIND THREAT IS POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE REGION REMAINS IN AN ACTIVE PATTERN WITH SEVERAL CHANCES FOR THUNDERSTORM DEVELOPMENT POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SERR
In the hours before
Local storm report, Jul 22, 3:49 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 10 NE HERREID 45.94N 99.93W
07/22/2012 E1.75 INCH CAMPBELL SD PUBLIC
GOLFBALL HAIL.
&&
EVENT NUMBER ABR1200294
KGLocal storm report, Jul 22, 3:50 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
450 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 10 NE HERREID 45.94N 99.93W
07/22/2012 E1.75 INCH CAMPBELL SD PUBLIC
GOLFBALL HAIL.
&&
CORRECTED EVENT TIME
EVENT NUMBER ABR1200294
KGLocal storm report, Jul 22, 3:56 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
456 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 5 NW ARTAS 45.94N 99.88W
07/22/2012 E1.25 INCH CAMPBELL SD PUBLIC
HALF DOLLAR SIZE HAIL.
&&
EVENT NUMBER ABR1200295
KGSpecial weather statement, Jul 22, 5:15 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 615 PM CDT SUN JUL 22 2012 SDZ003-222345- CORSON- 515 PM MDT SUN JUL 22 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON COUNTY UNTIL 545 PM MDT... AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LITTLE EAGLE...OR 10 MILES SOUTH OF MCLAUGHLIN...MOVING EAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LITTLE EAGLE...MCLAUGHLIN... MAHTO AND WAKPALA. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. && TDK
Local storm report, Jul 22, 5:36 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT SUN JUL 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 4 N LITTLE EAGLE 45.74N 100.80W
07/22/2012 E1.25 INCH CORSON SD PUBLIC
HAIL QUARTER TO HALF DOLLAR SIZE..
&&
EVENT NUMBER ABR1200296
KGNearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.